Do You Need To Taper Benadryl (Diphenhydramine)?

In most cases, it does not need to be tapered.

Question

I am a 70 year old adult and take Benadryl (diphenhydramine HCL) 25 mg at night to help me get drowsy before bedtime. Is this safe? I’ve been doing this every evening for over a year. If I decide to stop this regimen, do I need to gradually ween off, or can I just abruptly just stop?

Asked by Chris On Sep 06, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 06, 2018

Benadryl (diphenhydramine) is a "first-generation" antihistamine, commonly used to prevent allergy symptoms and for the treatment of certain allergic reactions.


"First-generation" antihistamines are known for their sedative properties, which is why they are often used in over the counter sleep aids. Diphenhydramine (the active ingredient in Benadryl) is used in a variety of products including Tylenol PM and ZzzQuil.


Is Benadryl Addictive?

Benadryl (diphenhydramine), for the vast majority of individuals, is not known to cause a physical dependence. It has been reported however, to cause a psychological dependence (1, 2, 3, 4) in some. While there are cases of misuse and abuse, withdrawal symptoms from Benadryl are rare, even with long term use.


Nevertheless, Benadryl has strong anticholinergic effects, and there have been reports of 'anticholinergic withdrawal' in some individuals taking Benadryl for extended periods of time (5, 6). Potential symptoms include:

  • Muscle spasm/tightness
  • Increased body temperature
  • Increased blood pressure
  • Incontinence
  • Anxiety symptoms (9)
  • Sweating


Reports of withdrawal symptoms are uncommon, and are generally published in case reports and not large review studies (7).


The FDA allows Benadryl to be classified as 'non-habit forming' (38). However, As Benadryl may mask symptoms or otherwise hide medical issues contributing to insomnia, it can certainly be perceived as "habit-forming" or necessary since stopping the medication can result in the return of sleep problems.


Tapering Benadryl

As Benadryl doesn't typically cause physical dependence, for most individuals, it is not necessary to taper the medication.


If you are experiencing any of the anticholinergic withdrawal symptoms mentioned above, it would be prudent to discuss a proper course of action with your doctor. They may recommend a taper in certain situations or they may recommend other medications to mitigate the effects you may experiencing.


If you are recommended to taper Benadryl, there is no specific guidance on how to appropriately do this. As a general rule of thumb, medications with anticholinergic effects that are tapered should be done over at least a 7 day period of time (10, 11, 12). 


Benadryl Use In Older Adults

While not contraindicated, Benadryl should be used cautiously in geriatric individuals as they are thought to be more susceptible to the anticholinergic effects of the drug. In fact, unless using Benadryl for allergic reactions, its use is not recommended according to the Beers List (13) since it has strong anticholinergic effects.


The Beers list notes an increased risk of side effects using anticholinergic drugs (like Benadryl) in the elderly, including:

  • Dry Mouth
  • Confusion
  • Increased risk of falls
  • Constipation
  • Worsening dementia


In addition, according to the OBRA (Omnibus Budget Reconciliation Act) guidelines, all cough, cold, and allergy medications should be used only for a limited duration (less than 14 days) unless no other alternative treatments are available (14). Topical Benadryl products are considered safe.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions